Illinois, 2013

Tornado and Hail in Illinois, September 1, 2013

September 1, 2013 · NWS LOT · 2 events in 1 county or zone

During the evening of September 1st, an isolated supercell developed over La Salle County producing an EF-0 tornado and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the evening of September 1st, an isolated supercell developed over La Salle County producing an EF-0 tornado and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 1, 4:00 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 PM CDT SUN SEP 1 2013

.DISCUSSION...
300 PM CDT

PRIMARY FORECAST CONCERN IS WITH CONVECTIVE CHANCES THROUGH THIS
EVENING.

SKIES HAVE INDEED CLEARED OUT SOME AND ATMOSPHERE HAS BEEN
DESTABILIZING WITH SOME ISOLATED CONVECTION BREAKING OUT AHEAD OF THE
"FRONT" WITH DEEPENING CUMULUS FIELD ALONG THE FRONT. GIVEN THE
RADAR AND SATELLITE TRENDS AND INCREASING INSTABILITY AND ASCENT IN
ADVANCE OF APPROACHING SHORTWAVE SEEMS REASONABLE THAT CONTINUED
DEVELOPMENT OF AT LEAST SCATTERED THUNDERSTORMS WILL CONTINUE INTO
THE FIRST HALF OF THE EVENING. DVN'S VWP INDICATES ONLY ABOUT 25KT
OF FLOW AT 6KM...WEAKER THAN HAD BEEN PROGGED BY RAP/NAM EARLIER
TODAY AND WITH WESTERLY SFC WINDS THE DEEP LAYER SHEAR IS ONLY ABOUT
20KT. GIVEN THE MODERATE INSTABILITY AND FAIRLY STEEP LAPSE RATES
THE POTENTIAL STILL EXISTS FOR ISOLATED DAMAGING WIND GUSTS BUT
OVERALL SEVERE THREAT LOOKS TO REMAIN FAIRLY ISOLATED AT THIS POINT.

AFTER TONIGHT WEATHER IS REALLY NIL THROUGH THE NEXT SEVEN DAYS WITH
DRY NORTHWESTERLY FLOW ALOFT EXPECTED TO SET UP. A COUPLE OF COOL
NIGHTS ARE ON TAP MONDAY AND TUESDAY NIGHT WITH HIGH PRESSURE...LOW
DEWPOINTS AND LIGHT WINDS. AMPLE SUNSHINE SHOULD RESULT IN BIG TEMP
REBOUNDS DURING THE DAY AWAY FROM THE INFLUENCES OF AFTERNOON LAKE
COOLING. WARMING TREND WILL TAKE PLACE AS HIGH PRESSURE SLIDES OFF
TO THE EAST WITH NEXT NOTICEABLE FROPA NOT EXPECTED UNTIL NEXT
WEEKEND AND AT THIS DISTANCE EVEN THAT FROPA LOOKS TO BE A DRY ONE.
SO OVERALL A GREAT WEEK WEATHER WISE AFTER TONIGHT WITH DRY
SEASONABLE SEPTEMBER WEATHER.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SCT SHRA/TSRA CROSSING THE TERMINAL AREA NEXT 2-3 HRS AHEAD OF A
  WEAK COOL FRONT.

* WINDS SHIFTING TO A STEADIER NORTHWEST DIRECTION EARLY THIS
  EVENING..THEN NORTHERLY OVERNIGHT WITH SPEEDS INCREASING SLIGHTLY.

* POSSIBLE MVFR STRATUS EARLY MONDAY MORNING IMPROVING TO VFR IF
  IT OCCURS.

MDB

//DISCUSSION...UPDATED 22Z...

WEAK COOL FRONTAL BOUNDARY CONTINUES TO WORK ITS WAY SOUTHEAST
INTO NORTH CENTRAL ILLINOIS. WEAK CONVERGENCE HAS ALLOWED SOME
SPOTTY SHRA/TSRA DEVELOPMENT IN THE UNSTABLE AIRMASS BUT OVERALL
COVERAGE HAS REALLY STRUGGLED TO INCREASE. HAVE STARTED TO SEE A
BIT OF AN INCREASE IN THE NUMBER OF SMALL CELLS HOWEVER IN THE
PAST 15-30 MINUTES. EXPECT THAT THIS INCREASE WILL CONTINUE AS THE
FRONT MOVES EASTWARD SO CHANCES OF THE TERMINALS BEING DIRECTLY
AFFECTED WILL INCREASE AT LEAST SOMEWHAT. RFD SHOULD BE CLEAR OF
THE ACTIVITY BY 23 OR 00Z...WITH THE CHI AREA TERMINALS SEEING
ACTIVITY APPROACH TOWARD 23Z SO WILL CARRY VC MENTION WITH A SHORT
TEMPO AS THE FRONT ITSELF PASSES WHICH WOULD BE MORE SUPPORTIVE OF
HIGHER COVERAGE...THOUGH THE COVERAGE MAY STILL BE RATHER
SCATTERED. WINDS WILL TURN MORE NORTHWESTERLY BEHIND THE FRONT.

MDB

FROM 18Z...

PRIMARY CONCERN FOR THE PERIOD WILL BE THE CHANCES FOR SHRA/TSRA
LATE THIS AFTERNOON INTO EARLY THIS EVENING. A COLD FRONT IS
DROPPING SEWD INTO THE MIDDLE MISSISSIPPI VALLEY WHICH SHOULD BE
THE FOCUS FOR THE CONVECTIVE ACTIVITY. LATEST SFC ANALYSIS SHOWS A
FAIRLY DIFFUSE BOUNDARY WITH LITTLE WIND SHIFT OR TEMPERATURE
CONTRAST INVOF THE BOUNDARY WITH WINDS ONLY GRADUALLY VEERING FROM
WLY TO NWLY. EARLY MORNING STRATUS AND FOG HAS FINALLY CLEARED AND
INCREASED INSOLATION IS ALLOWING SFC TEMPS TO INCREASE INTO THE
80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S. LATEST VISIBLY
SATELLITE IMAGERY IS ALSO INDICATING ENHANCED CU DEVELOPMENT INVOF
THE FRONTAL BOUNDARY. STILL EXPECTING SCT SHOWERS AND
THUNDERSTORMS AS THE FRONT MOVES THROUGH THE AREA...BUT SINCE
CONVECTIVE ACTIVITY IS EXPECTED TO REMAIN SCATTERED...CONFIDENCE
IN EXACT TIMING AND DURATION IS LOW.

FOLLOWING THE FROPA...COOLER...DRIER AIR WILL GRADUALLY FILTER
INTO THE REGION WITH THE STRONGEST COLD ADVECTION DEVELOPING
DURING THE EARLY MORNING HOURS. EXPECT THAT WINDS SHOULD VEER TO
NORTHERLY AND GUST TO ARND 18KT IN TIME FOR THE MORNING RUSH
HOURS. WINDS SHOULD GRADUALLY TAPER OFF THROUGH THE AFTERNOON
TOMORROW AS HIGH PRESSURE BUILDS ACROSS THE UPPER MISSISSIPPI
VALLEY AND INTO THE WESTERN GREAT LAKES.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH CONFIDENCE IN SHRA/TSRA OCCURRING IN THE AREA TIL
  01/02Z...MEDIUM CONFIDENCE IN COVERAGE BEING SCATTERED.

* HIGH CONFIDENCE IN WINDS TURNING NORTHWEST THEN NORTH THIS
  EVENING/TONIGHT.

* MEDIUM-HIGH CONFIDENCE IN SOME MVFR LEVEL STRATUS AROUND MONDAY
  MORNING BUT LOW-MEDIUM CONFIDENCE IN EXTENT OF COVERAGE.

MDB

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...VFR. NORTH/NORTHEAST WINDS.

TUESDAY THROUGH WEDNESDAY...VFR. AFTERNOON LAKE BREEZE.

THURSDAY THROUGH SATURDAY...VFR.

BEACHLER

&&

.MARINE...

252 PM...LOW PRESSURE OVER LAKE SUPERIOR WILL SLOWLY MOVE EAST
INTO QUEBEC MONDAY AFTERNOON. A TRAILING COLD FRONT WILL MOVE
SOUTH ACROSS LAKE MICHIGAN THIS EVENING SHIFTING WINDS BRIEFLY
NORTHWEST AND THEN NORTHERLY OVERNIGHT. PREVAILING SPEEDS IN THE
20-25KT RANGE STILL LOOK ON TRACK THOUGH ITS STILL POSSIBLE FOR
SOME GUSTS TO 30 KT ESPECIALLY MONDAY MORNING. HIGH PRESSURE WILL
BUILD ACROSS THE NORTHERN PLAINS TONIGHT INTO MONDAY AND THEN
SLIDE SOUTHEAST ACROSS THE SOUTHERN LAKES AND OHIO VALLEY MONDAY
NIGHT THROUGH WEDNESDAY. THIS WILL ALLOW THE WINDS TO DIMINISH
FIRST ACROSS THE SOUTHERN END OF THE LAKE BUT AS ANOTHER FRONT
SAGS INTO THE NORTHERN LAKES TUESDAY NIGHT INTO WEDNESDAY...THE
GRADIENT MAY STAY SOMEWHAT TIGHT ACROSS THE NORTHERN HALF OR THIRD
OF THE LAKE TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE SPREADING
ACROSS SOUTHERN CANADA TUESDAY NIGHT WILL WEAKEN AND MERGE WITH
THE HIGH OVER THE OHIO VALLEY WEDNESDAY AND WEDNESDAY NIGHT. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...BEACH HAZARDS STATEMENT...ILZ006-ILZ014...4 AM MONDAY TO 7 PM
     TUESDAY.

IN...BEACH HAZARDS STATEMENT...INZ001-INZ002...4 AM MONDAY TO 7 PM
     TUESDAY.

LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...4 AM MONDAY TO 4 PM TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 1, 2:15 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT SUN SEP 1 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
022015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
315 PM CDT SUN SEP 1 2013 /415 PM EDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...THE STRONGEST COULD PRODUCE:
    HEAVY RAIN.
    CLOUD TO GROUND LIGHTNING.
    LOCALLY DAMAGING WINDS OVER 60 MPH.
    AND POSSIBLY HAIL UP TO 1 INCH IN DIAMETER.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ILLINOIS
  FOR THE REMAINDER OF THE AFTERNOON SPREADING INTO NORTHWEST
  INDIANA BY THIS EVENING BEFORE ENDING AREA WIDE PRIOR TO
  MIDNIGHT.

  DISCUSSION:

  A COLD FRONT MOVING INTO THE REGION FROM THE NORTHWEST WILL
  CONTINUE TO IGNITE ISOLATED TO SCATTERED THUNDERSTORMS THIS
  AFTERNOON INTO THE EARLY EVENING HOURS. IT IS UNCERTAIN HOW
  WIDESPREAD THUNDERSTORMS WILL BE...BUT ANY STORMS THAT DO
  DEVELOP WOULD HAVE THE POTENTIAL TO PRODUCE LOCALLY DAMAGING
  WINDS AND POSSIBLY SOME HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LARGE WAVES WILL PRODUCE STRONG CURRENTS AND HAZARDOUS SWIMMING
CONDITIONS AT LAKE MICHIGAN BEACHES MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-022015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
315 PM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS EVENING...SOME
MAY PRODUCE WIND GUSTS OVER 35 KNOTS AND POSSIBLY SOME HAIL.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT MONDAY THROUGH TUESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-022015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
315 PM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE LAKE THROUGH
EARLY THIS EVENING. SOME MAY PRODUCE WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH FRIDAY
NIGHT.

&&

IZZI

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Sep 1, 5:20 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
620 PM CDT SUN SEP 1 2013

ILZ011-019>021-020015-
DE KALB IL-GRUNDY IL-KENDALL IL-LA SALLE IL-
620 PM CDT SUN SEP 1 2013

...SPECIAL WEATHER STATEMENT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LELAND...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  SOMONAUK...           LELAND...             SANDWICH...
  EARLVILLE...          SHERIDAN...           SERENA...
  NEWARK...             MORRIS...

OTHER LOCATIONS AFFECTED...
GEBHARD WOODS STATE PARK...GRUNDY COUNTY SPEEDWAY...FAIRGROUNDS...
SANDWICH FAIRGROUNDS...WILLIAM G. STRATTON STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4155 8826 4119 8836 4158 8896 4169 8871
TIME...MOT...LOC 2321Z 309DEG 14KT 4156 8872

MDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, La Salle

When
September 1, 5:42 PM CST to 5:47 PM CST
Where
La Salle County, 2.71 mi ESE of Baker to 2.84 mi WSW of Burgess Jct
Rating
EF0
Path length
1.63 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.531, -88.775

A NWS storm survey did not locate any damage, however detailed reports from trained spotters and public accounts combined with photos and videos indicate that a brief tornado likely occurred.

Hail, La Salle

When
September 1, 5:45 PM CST to 5:46 PM CST
Where
La Salle County, 0.52 mi W of Sheridan
Measured
0.75 in hail
Reported by
Public
Coordinates
41.530, -88.690

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477294, 477295.